Try it
Pharmacology · Autonomic: tamsulosin and floppy iris syndrome
Sample itemA 68-year-old man on tamsulosin for benign prostatic hyperplasia is listed for cataract surgery. What should the ophthalmologist anticipate?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
D. Intraoperative floppy iris syndrome
Alpha-1A blockade relaxes the iris dilator muscle, leading to a flaccid iris, progressive miosis and prolapse during phacoemulsification. Surgeons should be told about current or past tamsulosin use.
Option by option
A. Exaggerated mydriasis
The pupil dilates poorly rather than excessively.
B. Delayed corneal healing
Corneal healing is not specifically affected.
C. Sudden postoperative angle closure
Angle closure is not the expected complication.
D. Intraoperative floppy iris syndrome (correct)
Correct. Tamsulosin is the classic cause of floppy iris syndrome.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Pharmacology questions
- Emergency drugsA patient develops stridor, wheeze and hypotension minutes after an injection. What is t…
- AntiepilepticsWhat is the preferred first-line drug for a patient in generalised convulsive status epi…
- AntimicrobialsWhich drug can cause a disulfiram-like reaction when taken with alcohol?
- AntiepilepticsWhich drug is preferred for uncomplicated childhood absence seizures?